Alert archive / Kansas / Wind Advisories in 2024
Wind Advisory 11, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Apr 16, 2024, 2:18 AM CDT for 26 counties in Kansas. It took effect at Apr 16, 2024, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 2:18 AM CDT (07:18 UTC)
- In effect from
- Apr 16, 2024, 9:00 AM CDT
- Expired
- Apr 16, 2024, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.2
The text
As transmitted.
044 WWUS73 KICT 160718 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 218 AM CDT Tue Apr 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170000- /O.NEW.KICT.WI.Y.0011.240416T1400Z-240417T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Chanute, Lincoln, Hutchinson, Strong City, Attica, Howard, Madison, Arkansas City, Ellsworth, Winfield, Salina, Humboldt, Derby, Wichita, Hillsboro, Sterling, Iola, Grenola, Eureka, Lyons, Coffeyville, Kingman, Haysville, Great Bend, Longton, Russell, Cottonwood Falls, Harper, Valley Center, Wilson, Marion, Andover, Yates Center, Neodesha, Augusta, Bel Aire, McPherson, El Dorado, Anthony, Wellington, Sedan, Rose Hill, Park City, Independence, Fredonia, Peabody, Moline, Parsons, Sylvan Grove, Cedar Vale, and Newton 218 AM CDT Tue Apr 16 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
380 WWUS73 KICT 161951 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 251 PM CDT Tue Apr 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170000- /O.CON.KICT.WI.Y.0011.000000T0000Z-240417T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Great Bend, Kingman, Moline, Cedar Vale, Sylvan Grove, Haysville, Park City, Parsons, Valley Center, Rose Hill, Attica, Ellsworth, Harper, Sterling, Fredonia, Bel Aire, Hutchinson, Newton, Salina, Iola, Derby, Howard, Arkansas City, Neodesha, Sedan, Yates Center, Wellington, Strong City, Wilson, Hillsboro, El Dorado, Longton, Marion, McPherson, Lyons, Russell, Andover, Humboldt, Eureka, Peabody, Cottonwood Falls, Lincoln, Coffeyville, Independence, Winfield, Anthony, Grenola, Wichita, Augusta, Chanute, and Madison 251 PM CDT Tue Apr 16 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of Central, South Central, and Southeast Kansas. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Metzger
732 WWUS73 KICT 162354 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 654 PM CDT Tue Apr 16 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170100- /O.EXP.KICT.WI.Y.0011.000000T0000Z-240417T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Derby, Cedar Vale, Iola, Harper, Grenola, Russell, Neodesha, Sedan, Bel Aire, Lincoln, Anthony, Great Bend, Wichita, Independence, Hutchinson, Moline, Kingman, Marion, El Dorado, Salina, Strong City, Arkansas City, Peabody, Wellington, Newton, Fredonia, McPherson, Humboldt, Coffeyville, Lyons, Longton, Parsons, Park City, Attica, Andover, Sylvan Grove, Hillsboro, Ellsworth, Wilson, Eureka, Madison, Yates Center, Cottonwood Falls, Valley Center, Howard, Winfield, Rose Hill, Augusta, Sterling, Chanute, and Haysville 654 PM CDT Tue Apr 16 2024 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds are decreasing this evening. $$ Cuellar
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:47 AM CDT, 1 hour 31 minutes earlier. Its key messages:
- Severe storms likely tonight in central Kansas.
- Post-frontal strong winds/warmth on Tuesday.
- Chances for strong/severe storms again Thursday morning.
- Much cooler (below normal temperatures) by the weekend.
Area forecast discussion, Apr 16, 12:47 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1247 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - Severe storms likely tonight in central Kansas. - Post-frontal strong winds/warmth on Tuesday. - Chances for strong/severe storms again Thursday morning. - Much cooler (below normal temperatures) by the weekend. && .DISCUSSION... Issued at 235 PM CDT Mon Apr 15 2024 Our primary concern continues to be the potential for severe storms this evening and tonight. There is no appreciable change from the previous forecast with the main development coming after dark as the deeper moisture arrives and the LLJ ramps up when large-scale forcing for ascent increases with the approaching trough. This will favor our central KS counties, especially west of I-135. The environment continues to favor supercell storms capable of all severe hazards (very large hail, damaging winds and a few tornadoes, perhaps a strong tornado). As we move into the late evening and overnight hours, an eastward advancing Pacific front is expected to result in an uptick in thunderstorm coverage across generally the eastern half of Kansas as the mid/upper trough lifts negatively tilted across the area. Given the strong large-scale forcing for ascent and deep layer shear vectors becoming oriented more parallel to the frontal zone should support a transition to primarily mixed and/or linear convective mode, with severe hazards gradually transitioning to damaging winds and marginal large hail, although an isolated tornado threat may still exist given the strong low-level shear. MWM A few strong/marginally severe storms will still be possible a few hours after sunrise in eastern Kansas Tuesday morning. Then another chance for scattered high based showers/storms Tuesday afternoon supported by cooling aloft and diurnal heating to the south of the upper low center. This looks to yield 500-1000 j/kg ml/sfc based skinny cape per NAM/RAP soundings in central Kansas with small hail potential and steep low level lapse rates/modest Dcape lending to strong outflow winds. Otherwise, it will be a warm and windy day nonetheless for the rest of the area behind the dry-line and secondary cold front in the afternoon/early evening. A wind advisory may be needed for Tuesday. A fair and rather benign weather day is expected on Wednesday with modest westerly flow aloft and light winds with temperatures remaining above climo. Westerly flow aloft will increase on Wednesday night to the south of an upper trof moving across the northern Plains/Upper Midwest. The associated strong surface cold front will move into Kansas during the night and will encounter decent low level moisture transport toward dawn on Thursday morning into the boundary as it moves into southern Kansas. Stronger isentropic lift over the increasing low level baroclinic front should help promote scattered to numerous showers/storms in the presence of moderate/strong instability and cloud bearing shear. While mostly elevated in nature, some of the point soundings off various short term models suggest some quasi-surface based storms are possible along the developmental warm front/closer to the Oklahoma border. So there appears to be at least a slight risk severe storms with mainly a large hail threat early on Thursday for portions of south central and southeast Kansas. Turning much cooler for the end of the week and into the weeded with temperatures averaging below climo as a large area of low pressure/trof aloft envelops far southern/eastern Canada and the northern tier of U.S. Better chances for precip should stay mainly west and south of the area though will maintain slight PoPs in some areas Friday through Saturday. KED && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1238 AM CDT Tue Apr 16 2024 Main aviation concerns will be overnight storms along with strong winds on Tue afternoon. Storms are developing along the cold front over west-central KS and are gradually tracking east. Meanwhile a few additional storms have developed across west-central OK and southern KS in an area of strong mid level warm advection. Current thinking is that the warm advection activity will remain fairy isolated with the best storm coverage associated with the cold front convection. Confidence still remains highest across central KS affecting KRSL-KGBD-KSLN. The best chance for southern KS to see sct to widespread activity would be for the storms developing across far western OK to continuing lifting to the northeast, which many of the short term models are forecasting. Surface low will be situated over central/eastern Nebraska by early Tue morning with gusty southwest and west winds overspreading the area. Locations along and east of I-135 should see gusts in the 40-45 mph range. && .FIRE WEATHER... Issued at 235 PM CDT Mon Apr 15 2024 Very high grassland fire danger is expected on Tuesday, mainly from midday through the afternoon for areas of central Kansas to the west of a Salina to Hutchinson to Kingman line. There will also be a chance for scattered showers in the afternoon for central Kansas. KED && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT early this morning for KSZ032-033- 047>052-067-068-082-083. && DISCUSSION...KED/MWM AVIATION...RBL FIRE WEATHER...KED
Hazardous weather outlook, Apr 15, 3:35 PM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 335 PM CDT Mon Apr 15 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 335 PM CDT Mon Apr 15 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong south winds will gust to 45 mph at times, especially along and west of I-135, through early tonight. Severe thunderstorms are possible after dark this evening through early tonight for locations generally west of a Lincoln to Lyons to Turon line. The storms will be capable of baseball size hail, damaging winds to 75 mph, and tornadoes. Later tonight, mainly after midnight, the risk for strong to severe storms will shift eastward across the rest of central, south central and southeast Kansas. This activity will be capable of 50 to 70 mph winds, dime to quarter size hail, and a brief tornado. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong west to southwest winds gusting up to around 40 mph will fuel very high grassland fire danger Tuesday for areas mainly west of a Salina to Hutchinson to Kingman line. Isolated thunderstorms are possible Tuesday afternoon in central Kansas. Small hail and gusty winds to 50 mph will be possible. There is another chance for strong to severe storms Thursday, mainly in the morning, across portions of south central and southeast Kansas. Check later outlooks for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 8 PM this evening, mainly west of I-135. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Apr 16, 1:22 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
122 AM CDT Tue Apr 16 2024
KSZ052-068-069-083-160645-
Butler KS-Harvey KS-Marion KS-Sedgwick KS-
122 AM CDT Tue Apr 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SEDGWICK...
SOUTHEASTERN HARVEY...NORTHWESTERN BUTLER AND SOUTHEASTERN MARION
COUNTIES THROUGH 145 AM CDT...
At 122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kechi, or near Bel Aire, moving northeast at 60 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Park City, Bel Aire, Benton, Whitewater, Kechi, Potwin, Elbing, and
Burns.
This includes the following highways...
Interstate 135 between Mile Markers 15 and 16.
Interstate 35 between Mile Markers 88 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 9735 3822 9705 3812 9684 3809 9684
3809 9678 3802 9664 3776 9719
TIME...MOT...LOC 0622Z 223DEG 52KT 3785 9719
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Apr 16, 1:49 AM CDT, 29 minutes before
Special Weather Statement National Weather Service Wichita KS 149 AM CDT Tue Apr 16 2024 KSZ092-093-160715- Cowley KS-Sumner KS- 149 AM CDT Tue Apr 16 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL COWLEY AND SOUTHEASTERN SUMNER COUNTIES THROUGH 215 AM CDT... At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near Braman, or 11 miles southeast of Caldwell, moving northeast at 55 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Arkansas City, Winfield, Oxford, South Haven, Geuda Springs, Hunnewell, and Strother Field Airport. This includes Interstate 35 between Mile Markers 1 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3732 9730 3719 9691 3700 9717 3700 9750 TIME...MOT...LOC 0649Z 214DEG 46KT 3695 9742 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH CUELLAR
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:22 AM CDT | Special Weather Statement | ICT | Butler | 23 min |
| Apr 16, 1:49 AM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| Apr 16, 4:08 AM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| Apr 16, 4:12 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Woodson | 52 min |
| Apr 16, 4:15 AM CDT | Tornado Warning | ICT | Greenwood | 45 min |
| Apr 16, 8:28 AM CDT | Special Weather Statement | ICT | Wilson | 32 min |
| Apr 16, 11:24 AM CDT | Special Weather Statement | ICT | Allen | 36 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.